Alert archive / Alabama / Flash Flood Watches in 2008

Flash Flood Watch 1, NWS Birmingham, AL

February 22, 200824 counties in Alabama

NWS Birmingham, AL issued this flash flood watch at Feb 22, 2008, 3:58 AM CST for 24 counties in Alabama. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2008, 3:58 AM CST (09:58 UTC)
Expired
Feb 22, 2008, 10:24 AM CST
In force
6 hr
Issued by
NWS Birmingham, AL
Flood severity
None
All 24 counties

Autauga County, AL, Bibb County, AL, Calhoun County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lee County, AL, Marengo County, AL, Perry County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 21 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Feb 21, 11:55 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Feb 21, 11:55 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 PM CST THU FEB 21 2008

.UPDATE...FOR 06Z AVIATION DISCUSSION.

&&

.SHORT TERM...TONIGHT.

TWO MAIN FEATURES OUT THERE THIS AFTERNOON...THAT HAVE COMBINED TO
HAVE A DISTINCT EFFECT ON THE WEATHER ACROSS CENTRAL ALABAMA.
THE FIRST IS A BOUNDARY ASSOCIATED WITH A WEDGE THAT SET UP ACROSS
WEST CENTRAL GEORGIA AND EASTERN ALABAMA. THIS BOUNDARY IN ADDITION
TO THE SOUTHERLY FLOW HAS RESULTED IN ISENTROPIC LIFT ACROSS MUCH OF
THE AREA. FURTHER SOUTH A WARM FRONT HAS REMAINED SOUTH OF THE AREA
FOR MOST OF THE DAY. A FEW AREAS ACROSS SOUTHERN PORTIONS OF CENTRAL
ALABAMA HAVE BEEN DRY FOR THE PAST FEW HOURS AS THEY WERE IN A DRY
SLOT BETWEEN THE TWO AREAS. TONIGHT...WE WILL SEE THE WEDGE BOUNDARY
MOVE NORTH AND AT THE SAME TIME THE WARM FRONT WILL LIFT NORTH AS
WELL. WOULD NOT BE OUT OF THE QUESTION TO SEE THE LOWS FOR THE NIGHT
OCCUR SHORTLY AFTER MIDNIGHT AND THEN TEMPERATURES RISE
OVERNIGHT...WITH THE ONSET OF THE WARM FRONT. WENT AHEAD AND
INCLUDED NEARLY 100 POPS ACROSS THE AREA TONIGHT WITH PREDOMINATE
RAIN AND A FEW ISOLATED THUNDERSTORMS. EXPECT MOST OF THE
THUNDERSTORMS TO BE ELEVATED TONIGHT. THE ONE QUESTION FOR TONIGHT
WILL BE HOW FAR NORTH THE WARM FRONT WILL LIFT. MODELS ARE HINTING
THAT IT WILL MAKE IT UP TO A JASPER TO GADSDEN LINE BY MORNING.

16

.LONG TERM...FRIDAY THROUGH THURSDAY.

FRIDAY AND FRIDAY NIGHT...ACTIVE DAY SHAPING UP AS MODELS SHOW
SURFACE LOW DEEPENING ACROSS PORTIONS OF MISSISSIPPI AND THEN
MOVING INTO AND ACROSS CENTRAL SECTIONS OF THE AREA FRIDAY
AFTERNOON...THEN EXITING THE AREA FRIDAY EVENING.  ASSOCIATED COLD
FRONT WILL ENTER THE WESTERN SECTIONS NEAR 8 AM AND EXIT
EASTERN SECTIONS NEAR 8 PM.  POOL OF 60 TO 65 DEGREE DEWPOINTS
WILL ADVECT NORTHWARD...AIR MASS IS EXPECTED TO DESTABILIZE
QUICKLY DUE TO DAYTIME HEATING AND WITH SOME UPPER SUPPORT EXPECT
STRONG TO SEVERE STORMS TO DEVELOP.  SPC HAS THE AREA ALONG AND
SOUTH OF INTERSTATE 20 OUTLOOKED FOR POSSIBLE SVR STORMS WITH THE
PRIMARY THREAT DAMAGING WINDS.  AN ISOLATED TORNADO WILL BE
POSSIBLE ALONG ANY DISTINCT LINE SEGMENT THAT DEVELOPS AND
INTENSIFIES.  WILL FORECAST LIKELY TO WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE AREA ON FRIDAY...THEN TAPER POPS FROM WEST
TO EAST FRIDAY NIGHT AS DRIER AIR MOVES IN.  HIGHS ON FRIDAY MID TO
UPPER 60S NORTH AND 70 TO 75 SOUTH.  LOWS FRIDAY NIGHT MAINLY 40S
NORTH AND 50S SOUTH.

SATURDAY AND SUNDAY...A WEAK SHORT WAVE WILL MOVE ACROSS THE
NORTHERN SECTIONS SATURDAY NIGHT INTO SUNDAY.  WILL FORECAST A
SLIGHT CHANCE OF SHOWERS ACROSS THE NORTH...BUT FOR THE MOST
PART OVERALL DRIER CONDITIONS CAN BE EXPECTED...ESPECIALLY ACROSS
THE SOUTH.  HIGHS EACH DAY 55 TO 65.  LOWS SATURDAY NIGHT 35 TO 45
AND IN THE 30S SUNDAY NIGHT.

MONDAY THROUGH THURSDAY...SOUTHERLY FLOW WILL INCREASE ON MONDAY IN
ADVANCE OF THE NEXT COLD FRONT WHICH MOVES THROUGH THE AREA ON
TUESDAY.  NICE DAY ON MONDAY WITH PLENTY OF SUNSHINE AND HIGHS IN
THE 60S.  AS FRONT APPROACHES WILL ADD SMALL POPS FOR MONDAY
NIGHT...THEN FORECAST LIKELY POPS ON TUESDAY.  A FEW STRONG STORMS
WILL BE POSSIBLE.  SOMEWHAT COOLER AND DRIER NORTHERLY FLOW WILL
PREVAIL WEDNESDAY AND THURSDAY.  HIGHS TUESDAY 50S NORTH AND 60S
SOUTH...HIGHS WEDNESDAY 45 TO 55...AND IN THE 50S THURSDAY.
OVERNIGHT LOWS IN THE 40S EARLY IN THE PERIOD AND IN THE 20S BY
THE END OF THE PERIOD.

&&

.AVIATION...06Z TAF DISCUSSION.

CHAOTIC CONDITIONS ACROSS CENTRAL ALABAMA...BUT GENERAL TREND
REMAINS RELATIVELY UNCHANGED...WITH WARM FRONT APPROACHING
TONIGHT...PASSING NORTH IN THE MORNING...THEN A COLD FRONT SWINGING
THROUGH LATE TOMORROW. EXPECT MVFR TO IFR CEILINGS MAINLY
OVERNIGHT...WITH CEILINGS FALLING TO LIFR AROUND SUNRISE TOMORROW AT
MOST LOCATIONS. ALTHOUGH NOT IN THE TAF...NOTED THAT GUIDANCE
INDICATES POSSIBLE FG AS WELL FOR TOI AND MGM AS THE WARM FRONT
APPROACHES. BELIEVE WE WILL BE LOOKING AT CONTINUED ELEVATED
CONVECTION MOVING INTO THE AREA LATE TONIGHT. AS THE WARM FRONT
LIFTS NORTHWARD TOMORROW...LOW PASSES NORTHWARD TO OUR WEST...AND WE
WIND UP IN AN IMPRESSIVE WARM SECTOR. EXPECT CEILINGS TO LIFT AND
BECOME BROKEN...BUT THAT WILL ONLY RESULT IN MORE SHOWERS AND
THUNDERSTORMS AND MVFR CEILINGS. EXPECT COLD FRONT TO BEGIN MOVING
THROUGH FROM WEST TO EAST TOMORROW EVENING...BUT EXPECT MVFR
POST-FRONTAL CONDITIONS TO LAG FOR A WHILE UNTIL CLEARING OCCURS
LATE.

JD/81

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

16/50
Hazardous weather outlook, Feb 21, 7:20 PM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CST THU FEB 21 2008

ALZ011>015-017>050-230100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
720 PM CST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE STORMS ARE POSSIBLE TONIGHT AFTER MIDNIGHT THROUGH 630 AM FOR
AREAS GENERALLY FROM CARROLLTON TO FORT DEPOSIT.  LARGE HAIL IS THE
PRIMARY THREAT...HOWEVER DAMAGING WINDS MAY ALSO BE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA
ON FRIDAY...MAINLY FROM 630 AM TO 8 PM CST...AS A LOW PRESSURE
SYSTEM...ALONG WITH A TRAILING COLD FRONT...MOVES THROUGH THE AREA.
AT THIS TIME...THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING
STRAIGHT LINE WINDS AND HAIL...HOWEVER AN ISOLATED TORNADO CAN NOT
BE RULED OUT. THE AREA WITH THE HIGHEST THREAT IS GENERALLY ALONG
AND SOUTH OF A LINE EXTENDING FROM PICKENSVILLE...TO BIRMINGHAM...TO
ANNISTON.

STRONG STORMS WILL BE POSSIBLE AGAIN DURING THE DAY ON TUESDAY
ACROSS MUCH OF CENTRAL ALABAMA. STRONG WINDS AND HAIL WILL BE THE
MAIN THREAT WITH THESE STORMS...AS A COLD FRONT WILL PASS THROUGH
CENTRAL ALABAMA. STAY TUNED FOR ANY CHANGES ON THE TIMING AND
STRENGTH OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY TONIGHT AND AGAIN ON FRIDAY.

17/KLAWS

In the hours before

Special weather statement, Feb 21, 10:22 PM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1022 PM CST THU FEB 21 2008

ALZ030-220500-
SUMTER-
1022 PM CST THU FEB 21 2008

...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 1100 PM CST...

AT 1020 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF CUBA...MOVING NORTHEAST AT 45
MPH.

MARBLE SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CUBA.
  YORK.
  BOYD.
  LIVINGSTON.
  BLUFFPORT.
  EPES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Feb 21, 10:22 PM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT...RETRANSMISSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1022 PM CST THU FEB 21 2008

ALZ030-220500-
SUMTER-
1022 PM CST THU FEB 21 2008

...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 1100 PM CST...

AT 1020 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF CUBA...MOVING NORTHEAST AT 45
MPH.

MARBLE SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CUBA.
  YORK.
  BOYD.
  LIVINGSTON.
  BLUFFPORT.
  EPES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Feb 21, 11:23 PM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1123 PM CST THU FEB 21 2008

ALZ039-220600-
MARENGO-
1123 PM CST THU FEB 21 2008

...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL MIDNIGHT CST...

AT 1120 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DIXONS MILL...OR 19 MILES SOUTH OF
LINDEN...MOVING NORTHEAST AT 45 MPH.

MARBLE SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DIXONS MILL.
  SHILOH.
  MAGNOLIA.
  CONSUL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Feb 22, 1:27 AM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 AM CST FRI FEB 22 2008

ALZ036-041-043-220815-
AUTAUGA-COOSA-ELMORE-
127 AM CST FRI FEB 22 2008

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...COOSA AND ELMORE COUNTIES
UNTIL 215 AM CST...

AT 127 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MULBERRY...OR 16 MILES NORTHEAST OF SELMA...
MOVING EAST AT 50 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MULBERRY.
  VIDE JUNCTION.
  BOOTH.
  NEW PROSPECT.
  DEATSVILLE.
  SPEIGNER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Feb 22, 2:22 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 AM CST FRI FEB 22 2008

ALZ030-031-220900-
GREENE-SUMTER-
222 AM CST FRI FEB 22 2008

...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL 300
AM CST...

AT 222 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF CUBA...MOVING NORTHEAST AT
50 MPH.

MARBLE SIZE HAIL...WINDS UP TO 45 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PAYNEVILLE.
  BOYD.
  SUMTERVILLE.
  EPES.
  BOLIGEE.
  ALLISON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CST FRIDAY
MORNING FOR SOUTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JONES/90
Special weather statement, Feb 22, 2:38 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 AM CST FRI FEB 22 2008

ALZ037-038-047-220930-
CHAMBERS-LEE-TALLAPOOSA-
238 AM CST FRI FEB 22 2008

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS...LEE AND TALLAPOOSA
COUNTIES UNTIL 330 AM CST...

AT 238 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROXANA...OR 7 MILES SOUTHWEST OF WAVERLY...
MOVING EAST AT 50 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROXANA.
  AUBURN.
  ROBERT G. PITTS AIRPORT.
  OPELIKA.
  BEANS MILL.
  BLEECKER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CST FRIDAY
MORNING FOR SOUTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JONES/90

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 8:25 PM CSTSevere Thunderstorm WarningBMXMarengo35 min
Feb 21, 11:51 PM CSTSevere Thunderstorm WarningBMXMarengo, Sumter39 min
Feb 22, 12:33 AM CSTSevere Thunderstorm WarningBMXDallas, Hale, Marengo, Perry27 min
Feb 22, 1:40 AM CSTSevere Thunderstorm WarningBMXAutauga, Coosa, Elmore35 min
Feb 22, 2:11 AM CSTSevere Thunderstorm WarningBMXChambers, Coosa, Elmore, Tallapoosa34 min
Feb 22, 3:32 AM CSTFlash Flood WarningBMXGreene, Pickens, Sumter3 hr
Feb 22, 7:08 AM CSTRiver Flood WarningBMXSumter9 hr

Nearby

Flash Flood Watches in Alabama, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.